Science and Mathematics Faculty Publications

Title

Directional Derivatives and Higher Order Chain Rules for Abelian Functor Calculus

Document Type

Article

Publication Date

2-15-2018

Journal Title

Topology and its Applications

ISSN

0166-8641

Volume

235

First Page

375

Last Page

427

DOI

https://doi.org/10.1016/j.topol.2017.12.010

Abstract

In this paper, we consider abelian functor calculus, the calculus of functors of abelian categories established by the second author and McCarthy. We carefully construct a category of abelian categories and suitably homotopically defined functors, and show that this category, equipped with the directional derivative, is a cartesian differential category in the sense of Blute, Cockett, and Seely. This provides an abstract framework that makes certain analogies between classical and functor calculus explicit. Inspired by Huang, Marcantognini, and Young's chain rule for higher order directional derivatives of functions, we define a higher order directional derivative for functors of abelian categories. We show that our higher order directional derivative is related to the iterated partial directional derivatives of the second author and McCarthy by a Faà di Bruno style formula. We obtain a higher order chain rule for our directional derivatives using a feature of the cartesian differential category structure, and with this provide a formulation for the nth layers of the Taylor tower of a composition of functors F∘G" role="presentation" style="box-sizing: border-box; margin: 0px; padding: 0px; display: inline-block; line-height: normal; font-size: 16.2px; word-spacing: normal; overflow-wrap: normal; white-space: nowrap; float: none; direction: ltr; max-width: none; max-height: none; min-width: 0px; min-height: 0px; border: 0px; position: relative;">F∘G in terms of the derivatives and directional derivatives of F and G, reminiscent of similar formulations for functors of spaces or spectra by Arone and Ching. Throughout, we provide explicit chain homotopy equivalences that tighten previously established quasi-isomorphisms for properties of abelian functor calculus.

Keywords

Abelian categories, Functor calculus, Cartesian differential categoriesChain rule, Faà di Bruno formula

Share

COinS